Oregon, 2023Tornado in Oregon, June 27, 2023
June 27, 2023 · NWS BOI · 1 event in 1 county or zone
A small thunderstorm with weak rotation produced a land spout that was visible from the air. This was reported from a pilot near Burns, OR.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small thunderstorm with weak rotation produced a land spout that was visible from the air. This was reported from a pilot near Burns, OR.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 27, 7:48 AM PST, 4 hours 12 minutes earlier.
Area forecast discussion, Jun 27, 7:48 AM PST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Boise ID
948 AM MDT Tue Jun 27 2023
.DISCUSSION...No updates to the forecast this morning. Current
satellite observations show thunderstorm activity tracking
westward over the Central Idaho Mountains as a quasi-stationary
surface low sits over the region. Thunderstorm activity will
continue to develop over higher terrain today, primarily over the
West Central and Boise Mountains and along the Idaho/Nevada
border. Weak steering flow will prevent sustained storms this
afternoon, but training storms over the mountains raises the
concern for isolated flooding in terrain-prone areas. High
resolution models are hinting at the potential (roughly a 25
percent chance) for storms to move into the valley later this
afternoon around the evening commute, but confidence is low at
this time. The highest uncertainty in the forecast remains over
the chance of the lower valleys peaking above 100 degrees to start
off the month of July. Forecast models are trending slightly
cooler, so confidence over the first 100-degree day of the summer
happening soon is decreasing.
&&
.AVIATION...Mainly VFR. Scattered showers and thunderstorms will
expand across Eastern Oregon and the higher terrain of southwest
Idaho on Tuesday afternoon. Most activity will be around KMYL and
KBKE, between 17Z and 03Z. There is a chance of outflow gusts to 30-
40 kt, blowing dust, and small hail with strong storms. Surface
winds outside of thunderstorms: W-NW 5-15 kt becoming variable less
than 10 kt after 06Z/Wed. Winds aloft at 10k feet MSL: SW-NW 10-20
kt.
&&
.PREV DISCUSSION...
SHORT TERM...Today through Thursday night...A slow moving upper
level low will continue to meander into the Intermountain West
today. Wraparound scattered afternoon showers and thunderstorms
are likely throughout the region as the low continues to move
east. The highest confidence for precipitation (80% chance) is in
the West Central/Boise Mountains and Baker County, OR as these
locations are closest to the low center. Some of the high
resolution models are also initializing showers and thunderstorms
in Central Malheur County and near the Owyhee Mountains late
tonight likely due to a weak embedded shortwave trough moving over
western Nevada. Gusty outflow winds appear to be the main threat
with these storms, although small hail and heavy rain will
accompany stronger storms. Several rounds of showers are possible
in the West Central Mountains due to the slow moving low, so
minor localized flooding could be an issue with heavier showers in
steeper terrain. Weaker winds aloft will likely prevent storms
from moving quickly and organizing into stronger systems, so short
lived pulse storms throughout the rest of the region are expected
Tuesday afternoon-evening. Breezy northwest winds 10-15 mph are
expected tomorrow afternoon in low elevation valleys as the low
continues to push east. Isolated storms and showers are expected
Wednesday afternoon- evening, mainly over higher terrain in Idaho.
A ridge will then build into the region on Thursday as the upper
level low finally moves into the Central Plains. This ridge will
bring warmer temperatures and dry conditions to the region, with
lower elevations in the Snake River Valley nearing or exceeding 90
degrees.
LONG TERM...Friday through Tuesday...A ridge will extend
northward over the region on Friday, as a high pressure block
forms over California. The latest deterministic model runs show
this ridge flattening out slightly by Saturday as a deeper upper
level trough edges into British Columbia. However, ensemble
cluster analysis shows this ridge continuing to expand over the
West Coast through the weekend, with little influence from the
Canadian upper level trough. Regardless of the position of the
ridge, temperatures are expected to be 5-10 degrees above normal
throughout the holiday weekend. Current model probabilities give a
20-30% chance that the Treasure Valley will exceed triple digits
by this weekend. A weak upper level trough is expected to move in
by the end of the long term period, although models differ on
timing and extent of the trough. This trough would allow for
slightly cooler temperatures throughout the region by early next
week and even a slight chance of showers in south central Idaho by
the Fourth of July (Tuesday).
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
DISCUSSION...AL
AVIATION.....JM
PREV SHORT TERM...SA
PREV LONG TERM....SA
In the hours before
Special weather statement, Jun 27, 10:01 AM PST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Boise ID
1101 AM PDT Tue Jun 27 2023
ORZ061-271845-
Harney County OR-
1101 AM PDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of north central Harney
County through 1145 AM PDT...
At 1042 AM PDT, a pilot reported a small landspout to the surface 15
miles west of Burns, moving southeast at 5 mph.
HAZARD...Landspouts.
SOURCE...Public.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Burns, Hines and Sand Hill around 1140 AM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4359 11932 4375 11922 4370 11888 4345 11903
TIME...MOT...LOC 1800Z 293DEG 6KT 4365 11918
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
AL
Local storm report, Jun 27, 10:12 AM PST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
1212 PM MDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM Landspout 8 ENE Riley 43.59N 119.35W
06/27/2023 Harney OR Airplane Pilot
From PIREP, small tornado to the surface,
haze is making it hard to see. Likely a
brief landspout.
&&
JMLocal storm report, Jun 27, 11:36 AM PST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
136 PM MDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Hail 3 SW Murphy 43.19N 116.60W
06/27/2023 E0.25 inch Owyhee ID Public
Public reported marble sized hail.
&&
MASpecial weather statement, Jun 27, 11:38 AM PST, 22 minutes before
Special Weather Statement
National Weather Service Boise ID
138 PM MDT Tue Jun 27 2023
IDZ014-272030-
Upper Treasure Valley ID-
138 PM MDT Tue Jun 27 2023
...Strong thunderstorms will impact portions of south central Ada,
southwestern Elmore and central Owyhee Counties through 230 PM MDT...
At 138 PM MDT, Doppler radar was tracking strong thunderstorms near
Oreana, or 28 miles west of Mountain Home, moving east at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Grand View, C J Strike Reservoir, C J Strike Dam and Hinton
Reservoir around 230 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4284 11624 4315 11637 4317 11605 4285 11591
4283 11622
TIME...MOT...LOC 1938Z 265DEG 9KT 4306 11626
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
LCTornado, Harney
- When
- June 27, 12:00 PM PST to 12:05 PM PST
- Where
- Harney County, 8 mi ENE of Riley to 10 mi ENE of Riley
- Rating
- EF0
- Path length
- 2.13 mi
- Path width
- 50 yd
- Reported by
- Airplane Pilot
- Coordinates
- 43.574, -119.332
A pilot report remarked that a small tornado to the surface was visible near Riley, OR. Haze made it hard to retain any other details. This was likely a brief landspout.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 27 to 29, 20237 deaths · 6 events
- Wildfire in California, June 27 to 29, 2023$3.0 million · 1 event
- Wildfire in Colorado, June 27 to 30, 2023$250,000 · 1 event
- Damaging Winds in Louisiana, June 27, 2023$99,000 · 60 kt wind · 9 events
- Tornado and Hail in Oklahoma, June 27, 2023$62,000 · 4 in hail · 16 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2023$95,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, June 27, 2023$50,000 · 65 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 27, 202328 events
- Hail and Damaging Winds in Oklahoma, June 27, 2023$20,000 · 69 kt wind · 11 events
- Hail and Damaging Winds in Kansas, June 27, 202387 kt wind · 25 events
- Damaging Winds in Virginia, June 27, 2023$20,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, June 27, 2023$22,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108892.